Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 65, NWS Bismarck, ND

June 24, 2009McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2009, 3:54 PM CDT for McKenzie County, North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2009, 3:54 PM CDT (20:54 UTC)
Expired
Jun 24, 2009, 5:00 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 213 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:10 PM CDTHAIL 0.5Cartwright, NDHEAVY RAIN. SPOTTER REPORT RELAYED BY NWS WILLISTON.
Jun 24, 4:40 PM CDTHAIL 0.75Alexander, NDHEAVY RAIN AND SOME PONDING IN DITCHES.
Jun 24, 4:55 PM CDTHAIL 0.256 S Arnegard, NDHAIL COVERED THE GROUND. HEAVY RAIN
Jun 24, 5:00 PM CDTHAIL 0.7514 S Watford City, NDHEAVY RAIN AND 25 TO 35 MPH WINDS WITH PENNY SIZE HAIL AT THE NORTH UNIT OF THEODORE ROOSEVELT PARK. RELAYED BY NWS WILLISTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 242054
SVRBIS
NDC053-242200-
/O.NEW.KBIS.SV.W.0065.090624T2054Z-090624T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 500 PM CDT/400 PM MDT/

* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CARTWRIGHT...OR 9 MILES NORTHEAST OF SIDNEY...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTWRIGHT AROUND 405 PM CDT.
  CHARBONNEAU AROUND 420 PM CDT.
  ALEXANDER AROUND 435 PM CDT.
  RAWSON AROUND 445 PM CDT.
  ARNEGARD AND WATFORD CITY AROUND 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
      4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2055Z 262DEG 21KT 4782 10400

$$

HAMILTON
2 follow-up statements
000 
WWUS53 KBIS 242121
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM CDT WED JUN 24 2009

NDC053-242200-
/O.CON.KBIS.SV.W.0065.000000T0000Z-090624T2200Z/
MCKENZIE ND-
421 PM CDT WED JUN 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT/400 PM MDT/ FOR CENTRAL MCKENZIE COUNTY...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CHARBONNEAU...OR 17 MILES NORTHEAST OF SIDNEY...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARBONNEAU AROUND 425 PM CDT.
  ALEXANDER AROUND 440 PM CDT.
  RAWSON AROUND 450 PM CDT.
  ARNEGARD AND WATFORD CITY AROUND 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN FAIRVIEW 
MONTANA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK 
SAFE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
      4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2119Z 262DEG 21KT 4782 10382

$$

HAMILTON
000 
WWUS53 KBIS 242145
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT WED JUN 24 2009

NDC053-242200-
/O.CON.KBIS.SV.W.0065.000000T0000Z-090624T2200Z/
MCKENZIE ND-
445 PM CDT WED JUN 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT/400 PM MDT/ FOR CENTRAL MCKENZIE COUNTY...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RAWSON...OR 23 MILES SOUTH OF WILLISTON...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNEGARD AROUND 450 PM CDT.
  WATFORD CITY AROUND 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING THREE QUARTER...TO ONE INCH 
HAIL ACROSS CENTRAL MCKENZIE COUNTY. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
      4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2144Z 261DEG 26KT 4783 10349

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 24, 3:15 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY...

FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM
CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE
TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION.

CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS
IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING
NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US
WITH TROUGH IN THE WEST.  A WEAK SHORTWAVE MOVING THROUGH THE
WESTERLY FLOW WILL INTERACT WITH  MOISTURE TROUGH AXIS IN THE LATE
AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION.
LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE
NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH
DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS
BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE
RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS
AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST
HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON
AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR
100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO
MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM
ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH
VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS
SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST
UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS
EVENING WHICH SUGGEST DECENT CONFIDENCE.

AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO
THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH
DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON
THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH
MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR
THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE
RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW
MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES
THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE
BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES
BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL
LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST.

SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS
THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA.  AGAIN
MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K.  ALONG A LINE FROM MOT
TO BIS.  DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE
THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING
IN CENTRAL AND EASTERN PORTIONS OF THE CWA.

UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD
ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE
WEEKEND WITH COOLER TEMPERATURES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY
WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY
MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH
TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER
SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE
GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT
CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH
WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DC/TSW
Hazardous weather outlook, Jun 24, 5:00 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT WED JUN 24 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE
PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN
PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH
CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS
AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A
SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL
LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT.
AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE
BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS
OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD
FRONT. STAY TUNED FOR FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:14 AM CDTSevere Thunderstorm WarningBISHettinger, Slope22 min
Jun 24, 8:21 AM CDTSevere Thunderstorm WarningBISBowman, Slope39 min
Jun 24, 8:45 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope60 min
Jun 24, 4:34 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley41 min
Jun 24, 5:01 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jun 24, 5:14 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Stark46 min
Jun 24, 5:17 PM CDTSevere Thunderstorm WarningBISBottineau, Renville58 min
Jun 24, 5:59 PM CDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark46 min
Jun 24, 6:28 PM CDTTornado WarningBISStark32 min
Jun 24, 6:41 PM CDTSevere Thunderstorm WarningBISDunn64 min
Jun 24, 6:44 PM CDTSevere Thunderstorm WarningBISBillings, Hettinger, Slope, Stark46 min
Jun 24, 6:57 PM CDTSevere Thunderstorm WarningBISAdams63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.